Georgia, 2020

Damaging Wind and Lightning Strike in Georgia, July 28, 2020

July 28, 2020 · NWS CHS · 2 events in 2 counties and zones

Scattered thunderstorms developed across portions of southeast Georgia in the afternoon hours, producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed across portions of southeast Georgia in the afternoon hours, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 2:13 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 28, 2:13 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
Issued by National Weather Service Wilmington NC
313 PM EDT Tue Jul 28 2020

.SYNOPSIS...
The area will remain between high pressure to the east and low
pressure inland through next weekend.

&&

.UPDATE/...
No changes to the forecast at this time. Although storm coverage has
slightly underperformed there does seem to be some very near term
possibility for increased coverage/intensity. This is due to the
inland-bound sea breeze as well as outflow boundaries converging
from both the north and south.

.NEAR TERM /THROUGH TONIGHT/...
Today: Aloft, not much to hang your hat on today as the
forecast area will sit west of the main subtropical ridge over
the Atlantic, and well south of the large upper low and
associated trough centered near Hudson Bay. At the surface, lee
troughing will be present to the north and northwest of the
forecast area while there is good model agreement that a smaller
scale trough will develop near the Georgia coast this
afternoon. We will see warm westerly flow prevail this morning,
then the aforementioned trough near the Georgia coast will take
shape coincident with the development of the diurnal sea breeze.
We expect to be mostly precipitation free until the early
afternoon hours when convection initiates. With the orientation
of the surface trough and the sea breeze, the best thunderstorm
coverage is expected up along the southeast Georgia coast, north
across the lower Savannah River valley, and then east into the
Charleston Tri- County region. Have held rain chances in the 50
percent range, but locally higher chances will likely be needed
with later updates. The least amount of coverage is expected
across interior southeast Georgia which will be west of the
convergence zone within the surface trough. The severe weather
potential isn't particularly interesting, but there will be the
opportunity for a couple of stronger storms where mesoscale
boundaries interact. Precipitable water values will be around 2
inches so locally heavy rainfall is possible, but with the
recent run of dry weather there should be plenty of capacity for
rain such that the minor flood threat is low. Temperatures are
expected to top out in the mid 90s for the most part, thanks to
the low level westerly flow. There could even be a few upper 90s
inland.

Tonight: Convection could linger to some degree into the
evening depending on how outflow boundaries evolve. Any
lingering activity should diminish by the late evening with
little or no coverage through the rest of the night. Expect
typical lows for this time of year, mid to upper 70s with a few
low 70s possible inland.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday through Thursday are expected to feature greater
coverage of showers and tstms due to a flurry of shortwaves
moving through the area in concert with above-normal PWATs
around 2.4". Locally heavy rainfall will be possible with some
of the storms.

An upper ridge will start to rebuild on Friday while the lee
trough weakens, resulting in a return to more typical coverage
of diurnal showers and tstms. Highs in the mid 90s and mid 70s
dewpoints across the eastern half of the area will yield a few
hours of 105-109F heat indices in the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A deep layered ridge will prevail over the eastern United
States and western Atlantic this weekend before an upper trough
begins to approach from the west. Hot and muggy conditions are
in store, with highs 94-99 over the weekend and 92-95 Monday and
Tuesday. Heat indices likely to range from 105-110 both
Saturday and Sunday with the possibility of Heat Advisories in
coastal zones. Isolated to scattered showers and tstms expected
each day.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR through the period. Thunderstorms will be fairly transient
in coverage today though a bit higher than yesterday.
Have maintained it at KCHS from 20-23z and at KSAV from 19-23z.
Confidence is higher at KSAV for direct impacts so a TEMPO for
MVFR visibility in TSRA has been introduced from 20-23z.

Extended Aviation Outlook: The primary concern will continue to
be scattered to numerous showers and thunderstorms, mainly
during the afternoon/evening.

&&

.MARINE...
Today through Tonight: Westerly flow will prevail this morning,
transitioning to become more southerly this afternoon. Wind
speeds will increase this afternoon with 15-20 knots becoming
common into the evening. Through the overnight, winds will turn
back to more westerly with time. Wind speeds will reach their
peak by the late evening, then drop off to become 10-15 knots by
sunrise Wednesday. Seas will average 2-4 feet.

Slightly stronger marine winds expected Wednesday through
Friday due to a tighter gradient between Atlantic high pressure
and a strong lee trough. Some gusts to 20 kt possible,
especially along the coast with the afternoon sea breeze. Weaker
winds will return over the weekend as a deep layered ridge
builds in.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

UPDATE...ILM
NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...ILM
MARINE...BSH/JRL
Hazardous weather outlook, Jul 28, 2:41 AM EST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
341 AM EDT Tue Jul 28 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
341 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 28, 3:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
Issued by National Weather Service Wilmington NC
430 PM EDT Tue Jul 28 2020

SCZ044-045-050-052-282115-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
430 PM EDT Tue Jul 28 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL CHARLESTON...
SOUTH CENTRAL BERKELEY AND SOUTHEASTERN DORCHESTER COUNTIES...

At 430 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hanahan, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Summerville, Goose
Creek, Hanahan, Middleton Place and Naval Weapons Station Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3285 7975 3284 8003 3285 8004 3284 8004
      3283 8027 3297 8028 3302 7973
TIME...MOT...LOC 2030Z 270DEG 16KT 3290 7999

The radar

The Charleston,SC radar (KCLX), 44 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 28, 3:30 PM EST to 3:31 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.300, -81.240

The media reported trees down in the Rincon, GA area.

Lightning, Chatham

When
July 28, 6:20 PM EST to 6:21 PM EST
Where
Chatham County, 2.93 mi E of Thunderbolt
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.030, -81.020

The media reported a fire at the Hammocks View apartment complex on Whitemarsh Island, which likely began from a lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913458, 913462.